Alert archive / New York / Special Weather Statements in 2011
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at May 19, 2011, 4:08 PM EDT for Chautauqua County, New York. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2011, 4:08 PM EDT (20:08 UTC)
- Expired
- May 19, 2011, 5:00 PM EDT
- In force
- 52 min
- Issued by
- NWS Buffalo, NY
County Chautauqua County, NY
The radar
The Buffalo radar (KBUF), 92 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.1 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 706 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
071
WWUS81 KBUF 192008
SPSBUF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
408 PM EDT THU MAY 19 2011
NYZ019-020-192100-
CATTARAUGUS NY-CHAUTAUQUA NY-
408 PM EDT THU MAY 19 2011
...HEAVY RAIN IMPACTING THE AREA...
* AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAIN.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 19 MILES
SOUTHEAST OF FREDONIA TO 6 MILES SOUTHWEST OF CHAUTAUQUA
INSTITUTE...AND MOVING NORTH AT 10 MPH.
* SOME LOCATIONS AFFECTED BY THE HEAVY RAIN INCLUDE...
CHAUTAUQUA INSTITUTE AND SINCLAIRVILLE...
MAYVILLE...
SOUTH DAYTON...
STOCKTON AND CASSADAGA...
THESE STORMS HAVE THE POTENTIAL TO CAUSE LOCALIZED FLOODING OF ROADS
AND POOR DRAINAGE AREAS.
LAT...LON 4231 7967 4235 7961 4238 7953 4244 7943
4253 7903 4221 7890 4204 7965 4228 7975
$$
TJPWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at May 19, 3:21 PM EDT, 47 minutes earlier.
Area forecast discussion, May 19, 3:21 PM EDT, 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 321 PM EDT THU MAY 19 2011 .SYNOPSIS... THE PERSISTENT UPPER LEVEL LOW THAT BROUGHT VERY UNSETTLED WEATHER FOR MUCH OF THE PAST WEEK WILL MOVE SLOWLY TO THE EAST AND SETTLE OFF THE NEW ENGLAND COAST FRIDAY NIGHT AND SATURDAY. A FEW MORE SHOWERS ARE POSSIBLE ON FRIDAY BEFORE HIGH PRESSURE BRINGS A BRIEF RETURN TO DRY WEATHER SATURDAY. MORE UNSETTLED WEATHER IS EXPECTED SUNDAY AS ANOTHER LOW MOVES APPROACHES FROM THE MIDWEST. && .NEAR TERM /THROUGH FRIDAY/... MORE WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS HAVE BEEN FORMING ALONG THE WEAK SURFACE TROUGH THAT EXTENDS ACROSS WESTERN NEW YORK AND THE GENESEE VALLEY. THE SLOW MOVING THUNDERSTORMS HAVE BEEN BRINGING SOME HEAVY RAIN TO PARTS OF ALLEGANY, WYOMING AND LIVINGSTON COUNTIES WHERE A FLOOD ADVISORY REMAINS IN EFFECT UNTIL 415 PM. RELATIVELY STABLE AIR ASSOCIATED WITH A WEAK RIDGE AND THE SOUTHWEST FLOW OFF LAKE ERIE IS KEEPING MOST OF THE FAR WESTERN PART OF THE STATE DRY. SOME OF THE CONVECTION TO THE FARTHER TO THE EAST MAY ADVECT INTO METRO BUFFALO LATER THIS AFTERNOON AND EVENING...BUT HEAVY RAIN PRODUCING STORMS ARE NOT EXPECTED AT THIS TIME. MORE ACTIVE CONVECTION WITH HEAVY RAIN HAS ALSO BEEN IMPACTING THE NORTH COUNTRY. THIS PCPN HAS BEEN DRIFTING SLOWLY TO THE NORTH...AND WHILE NO SEVERE WEATHER IS EXPECTED...SOME POOR DRAINAGE FLOODING IS STILL POSSIBLE AS THE CONVECTION LIFTS ACROSS JEFFERSON AND LEWIS COUNTIES DURING THE MID AFTERNOON. TONIGHT...ANY REMAINING CONVECTION SHOULD ONCE AGAIN DIE DOWN WITH THE LOSS OF DIURNAL HEATING...THOUGH THE LINGERING LOW LEVEL TROUGH ACROSS THE FINGER LAKES AND CENTRAL NEW YORK WILL TEND TO KEEP AT LEAST SOME SHOWER THREAT IN PLACE THROUGH MUCH OF THE NIGHT. ON FRIDAY...THE UPPER LEVEL LOW WILL CONTINUE TO MOVE SLOWLY TO THE EAST AND SETTLE OVER THE NEW ENGLAND COAST DURING THE AFTERNOON. THE INSTABILITY ASSOCIATED WITH THE COLDER AIR ALOFT COULD WILL GENERATE A FEW MORE SHOWERS...WITH THE BEST CHANCES EXPECTED EAST OF LAKE ONTARIO DUE TO THE PROXIMITY OF THE UPPER LEVEL TROUGH AND CONVERGENCE IN THE VICINITY OF THE LINGERING SURFACE TROUGH. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... THE PERSISTENT UPPER LOW WILL FINALLY BE LOSING ITS GRIP ON THE REGION FRIDAY NIGHT AS AN UPPER LEVEL RIDGE BUILDS IN FROM THE WEST ON SATURDAY. THIS RIDGE WILL RESULT IN A MAINLY DRY PERDIOS SATURDAY THROUGH THE FIRST HALF OF SUNDAY. EXPECT TEMPERATURES ABOVE THE NORM ON SATURDAY AND SUNDAY TO CLIMB INTO THE MID TO UPPER 70S. A STRONG UPPER LEVEL LOW WILL BEGIN TO APPROACH THE REGION SUNDAY. WHILE THE SURFACE LOW WILL REMAIN WELL TO OUR EAST AN ASSOCIATED WARM FRONT WILL BRING THE THREAT OF ADDITIONAL SHOWERS TO THE REGION SUNDAY AFTERNOON. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... THE PASSAGE OF THE WARM FRONT USHERS IN A WARM AND MOIST AIR MASS MONDAY/MONDAY NIGHT AS THE SURFACE LOW LIFTS ACROSS THE UPPER GREAT LAKES. THE ASSOCIATED COLD FRONT SAGS SOUTH ACROSS THE REGION ON TUESDAY FOLLOWED BY A WEAK RIDGE ON WEDNESDAY...QUICKLY FOLLOWED BY ANOTHER APPROACHING LOW/WARM FRONT. WHILE THE PATTERN IS UNSETTLED FOR THE PERIOD IT WILL NOT BE ASSOCIATED WITH A PERISTENT UPPER LOW LIKE THE ONE THAT HAS BEEN PLAGUING THE REGION THIS WEEK. STILL GIVEN THE ANTECEDENT SOIL CONDITIONS THE POTENTIAL FOR FLOODING CONCERNS WILL PERISIST INTO NEXT WEEK. ANY HEAVY RAINSTORMS OR IF PER CHANCE THE SAGGING FRONT SHOULD STALL COULD EXACERBATE THE FLOODING ISSUES. TEMPERTURE-WISE...EXPECT ABOVE NORMAL TEMPERATURES THROUGH THE PERIOD WITH HIGHS IN THE MID TO UPPER 70S AND OVERNIGHT LOWS WITHIN A FEW DEGREES OF 60 && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... MORE WIDESPREAD SHOWERS AND SCATTED THUNDERSTORMS ARE FORMING IN THE UNSTABLE AIR IN THE VICINITY OF THE UPPER LEVEL LOW AND WEAK SURFACE TROUGH. WHILE MOST OF THE TAF SITES ARE REPORTED VFR CIGS AND VSBYS...ANY PASSING STORMS COULD RESULT IN PERIODS OF MVFR CONDITIONS. EXPECT MOST OF THE CONVECTION TO STAY EAST OF KBUF/KIAG. EXPECT THE CONVECTION TO DIMINISH WITH THE LOSS OF HEATING TONIGHT...THOUGH SHOWERS WILL HANG ON LONGER CLOSER TO A LINGERING LOW LEVEL TROUGH ACROSS THE FINGER LAKES AND CENTRAL NY. IN GENERAL...EXPECT A MIX OF MVFR/LOW-END VFR CONDITIONS TO PREVAIL. SCATTERED SHOWERS ARE STILL POSSIBLE FRIDAY AS THE PERSISTENT UPPER LEVEL TROUGH HEADS EAST INTO NEW ENGLAND...BUT MAINLY VFR CONDITIONS ARE EXPECTED. OUTLOOK... SATURDAY...VFR. SUNDAY THROUGH TUESDAY...VFR/MVFR WITH SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. && .MARINE... A RELATIVELY WEAK PRESSURE GRADIENT WILL BRING GENERALLY LIGHT WINDS AND MINIMAL WAVES FOR THE REMAINDER OF THE WEEK. && .CLIMATE... SPRING 2011 NOW THE WETTEST SPRING IN HISTORY AT BUFFALO... A PERSISTENT SYNOPTIC PATTERN THAT FAVORS MOISTURE LADEN STORMS PASSING THROUGH THE NORTHEAST HAS LED TO A VERY WET SPRING ACROSS WESTERN AND CENTRAL NEW YORK. ALL THREE MONTHS THIS SPRING...DEFINED AS THE MONTHS OF MARCH...APRIL...AND MAY HAVE HAD ABOVE NORMAL PRECIPITATION FOR BOTH BUFFALO AND ROCHESTER. THESE THREE MONTHS COMBINED HAVE LED TO ONE OF THE WETTEST SPRINGS IN RECENT YEARS. FOR ROCHESTER...THERE HAVE BEEN SEVERAL WETTER SPRINGS...AND THE 11.36 INCHES OF PRECIPITATION THROUGH MAY 18TH NOW RANKS 11TH HIGHEST IN 141 YEARS OF RECORD. ADDITIONAL PRECIPITATION WILL INCREASE THIS SPRING AMOUNT. INCLUDED THIS SPRING ARE ALSO 5 DAILY RECORD PRECIPITATION EVENTS FOR BUFFALO...MARCH 5 AND 9 (1.33, 0.89) AND MAY 14, 15 AND 18TH (1.03, 1.33, AND 1.14). FOR ROCHESTER THERE HAVE BEEN 2 DAILY RECORD PRECIPITATION EVENTS...APRIL 20TH (1.41) AND MAY 15TH (1.07). BUFFALO RANK YEAR PRECIPITATION (INCHES) 1 2011 15.36 (THROUGH MAY 18TH) 2 1991 14.90 3 1976 14.30 4 1956 13.55 5 1878 13.18 ROCHESTER RANK YEAR PRECIPITATION (INCHES) 1 1873 15.25 2 1943 12.85 3 1974 12.83 4 1916 12.46 5 1881 12.34 6 1947 12.32 7 1942 11.53 8 1893 11.47 9 2002 11.40 10 1956 11.38 11 2011 11.36 (THROUGH MAY 18TH) BUFFALO'S 30-YEAR AVERAGE PRECIPITATION IS 9.38 INCHES...AND ROCHESTER'S 30-YEAR AVERAGE PRECIPITATION IS 8.15 INCHES. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...TJP NEAR TERM...TJP SHORT TERM...LEVAN LONG TERM...LEVAN AVIATION...TJP MARINE...TJP CLIMATE...
Hazardous weather outlook, May 19, 5:07 AM EDT, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 507 AM EDT THU MAY 19 2011 NYZ001>008-010>014-019>021-085-200915- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 507 AM EDT THU MAY 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. SLOW MOVING SHOWERS AND THUNDERSTORMS WILL RESULT IN LOCALLY HEAVY RAINFALL AMOUNTS OF ONCE INCH OR MORE. THIS COULD CREATE A POTENTIAL FOR LOCALIZED FLOODING FOR SMALLER CREEKS AND STREAMS AND POORLY DRAINED AREAS...HOWEVER WIDESPREAD PROBLEMS ARE NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED ON MONDAY AND TUESDAY. IT IS TOO EARLY TO TELL EXACTLY HOW STRONG OR WIDESPREAD THUNDERSTORMS WILL BE...HOWEVER THERE IS A CHANCE THAT STRONG STORMS WILL DEVELOP...WITH GUSTY WINDS AND HEAVY RAIN A POSSIBILITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-200915- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 507 AM EDT THU MAY 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED ON MONDAY AND TUESDAY. IT IS TOO EARLY TO TELL EXACTLY HOW STRONG OR WIDESPREAD THUNDERSTORMS WILL BE...HOWEVER THERE IS A CHANCE THAT STRONG STORMS WILL DEVELOP...WITH GUSTY WINDS AND HEAVY RAIN A POSSIBILITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF APFFEL
In the hours before
Special weather statement, May 19, 4:08 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
408 PM EDT THU MAY 19 2011
NYZ019-020-192100-
CATTARAUGUS NY-CHAUTAUQUA NY-
408 PM EDT THU MAY 19 2011
...HEAVY RAIN IMPACTING THE AREA...
* AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAIN.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 19 MILES
SOUTHEAST OF FREDONIA TO 6 MILES SOUTHWEST OF CHAUTAUQUA
INSTITUTE...AND MOVING NORTH AT 10 MPH.
* SOME LOCATIONS AFFECTED BY THE HEAVY RAIN INCLUDE...
CHAUTAUQUA INSTITUTE AND SINCLAIRVILLE...
MAYVILLE...
SOUTH DAYTON...
STOCKTON AND CASSADAGA...
THESE STORMS HAVE THE POTENTIAL TO CAUSE LOCALIZED FLOODING OF ROADS
AND POOR DRAINAGE AREAS.
LAT...LON 4231 7967 4235 7961 4238 7953 4244 7943
4253 7903 4221 7890 4204 7965 4228 7975
TJPThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 1:09 PM EDT | Areal Flood Advisory | BUF | Cayuga, Oswego | 3 hr |
| May 19, 1:17 PM EDT | Areal Flood Advisory | BUF | Allegany, Livingston, Wyoming | 3 hr |
| May 19, 4:18 PM EDT | Special Weather Statement | BUF | Ontario | 57 min |
| May 19, 4:38 PM EDT | Special Weather Statement | BUF | Ontario | 52 min |
| May 19, 4:54 PM EDT | Areal Flood Advisory | BUF | Ontario | 115 min |
| May 19, 5:05 PM EDT | Special Weather Statement | BUF | Cattaraugus | 55 min |
| May 19, 5:21 PM EDT | Flash Flood Warning | BUF | Cattaraugus | 3 hr |
Nearby
Special Weather Statements in New York, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.